Thrombotic microangiopathy after living-donor liver re-transplantation

Takashi Matsusaki, Hiroshi Morimatsu, Tetsufumi Sato, Kenji Sato, Satoshi Mizobuchi, Kiyoshi Morita

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Thrombotic microangiopathy (TMA) is a rare but potentially lethal complication encountered in solid organ and bone marrow transplant recipients that requires rapid recognition, diagnosis, and initiation of therapy. Several causes have been identified, including viral infections and various medications. We report a case of TMA after living-donor liver transplantation (LDLT). A 60-yearold man underwent LDLT for end-stage liver disease secondary to hepatitis C virus. After 6 months, he required re-transplantation because graft failure was caused by a small-for-size graft. The immunosuppressive regimen for the second transplantation consisted of tacrolimus and prednisolone; cyclosporine (CsA), mycophenolate mofetil, and prednisolone had been used for the first transplantation. Despite multiple transfusions of packed red blood cells and concentrated platelets, his hemoglobin and platelets decreased and lactate dehydrogenase increased following re-transplantation. Hematological evaluation revealed findings consistent with TMA. As soon as TMA was diagnosed, the calcineurin inhibitor (CNI) was changed from tacrolimus to CsA, and fresh frozen plasma (FFP) was given. The patient's platelets gradually increased after the CNI was changed, and no transfusions were needed. Therefore, tacrolimus was suspected as the cause of the patient's TMA. Early diagnosis, switching CNIs, and FFP supplementation allowed the TMA to resolve without the need for plasma exchange.

Original languageEnglish
Pages (from-to)614-617
Number of pages4
JournalJournal of Anesthesia
Volume24
Issue number4
DOIs
Publication statusPublished - Aug 2010

Fingerprint

Thrombotic Microangiopathies
Living Donors
Liver Transplantation
Tacrolimus
Transplantation
Blood Platelets
Prednisolone
Mycophenolic Acid
Transplants
Erythrocyte Transfusion
End Stage Liver Disease
Plasma Exchange
Virus Diseases
Immunosuppressive Agents
L-Lactate Dehydrogenase
Hepacivirus
Cyclosporine
Early Diagnosis
Hemoglobins
Bone Marrow

Keywords

  • Calcineurin inhibitor
  • Living-donor liver transplantation
  • Thrombotic microangiopathy

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Thrombotic microangiopathy after living-donor liver re-transplantation. / Matsusaki, Takashi; Morimatsu, Hiroshi; Sato, Tetsufumi; Sato, Kenji; Mizobuchi, Satoshi; Morita, Kiyoshi.

In: Journal of Anesthesia, Vol. 24, No. 4, 08.2010, p. 614-617.

Research output: Contribution to journalArticle

Matsusaki, Takashi ; Morimatsu, Hiroshi ; Sato, Tetsufumi ; Sato, Kenji ; Mizobuchi, Satoshi ; Morita, Kiyoshi. / Thrombotic microangiopathy after living-donor liver re-transplantation. In: Journal of Anesthesia. 2010 ; Vol. 24, No. 4. pp. 614-617.
@article{d563750543d441b0936bd80c55e531bb,
title = "Thrombotic microangiopathy after living-donor liver re-transplantation",
abstract = "Thrombotic microangiopathy (TMA) is a rare but potentially lethal complication encountered in solid organ and bone marrow transplant recipients that requires rapid recognition, diagnosis, and initiation of therapy. Several causes have been identified, including viral infections and various medications. We report a case of TMA after living-donor liver transplantation (LDLT). A 60-yearold man underwent LDLT for end-stage liver disease secondary to hepatitis C virus. After 6 months, he required re-transplantation because graft failure was caused by a small-for-size graft. The immunosuppressive regimen for the second transplantation consisted of tacrolimus and prednisolone; cyclosporine (CsA), mycophenolate mofetil, and prednisolone had been used for the first transplantation. Despite multiple transfusions of packed red blood cells and concentrated platelets, his hemoglobin and platelets decreased and lactate dehydrogenase increased following re-transplantation. Hematological evaluation revealed findings consistent with TMA. As soon as TMA was diagnosed, the calcineurin inhibitor (CNI) was changed from tacrolimus to CsA, and fresh frozen plasma (FFP) was given. The patient's platelets gradually increased after the CNI was changed, and no transfusions were needed. Therefore, tacrolimus was suspected as the cause of the patient's TMA. Early diagnosis, switching CNIs, and FFP supplementation allowed the TMA to resolve without the need for plasma exchange.",
keywords = "Calcineurin inhibitor, Living-donor liver transplantation, Thrombotic microangiopathy",
author = "Takashi Matsusaki and Hiroshi Morimatsu and Tetsufumi Sato and Kenji Sato and Satoshi Mizobuchi and Kiyoshi Morita",
year = "2010",
month = "8",
doi = "10.1007/s00540-010-0953-y",
language = "English",
volume = "24",
pages = "614--617",
journal = "Journal of Anesthesia",
issn = "0913-8668",
publisher = "Springer Japan",
number = "4",

}

TY - JOUR

T1 - Thrombotic microangiopathy after living-donor liver re-transplantation

AU - Matsusaki, Takashi

AU - Morimatsu, Hiroshi

AU - Sato, Tetsufumi

AU - Sato, Kenji

AU - Mizobuchi, Satoshi

AU - Morita, Kiyoshi

PY - 2010/8

Y1 - 2010/8

N2 - Thrombotic microangiopathy (TMA) is a rare but potentially lethal complication encountered in solid organ and bone marrow transplant recipients that requires rapid recognition, diagnosis, and initiation of therapy. Several causes have been identified, including viral infections and various medications. We report a case of TMA after living-donor liver transplantation (LDLT). A 60-yearold man underwent LDLT for end-stage liver disease secondary to hepatitis C virus. After 6 months, he required re-transplantation because graft failure was caused by a small-for-size graft. The immunosuppressive regimen for the second transplantation consisted of tacrolimus and prednisolone; cyclosporine (CsA), mycophenolate mofetil, and prednisolone had been used for the first transplantation. Despite multiple transfusions of packed red blood cells and concentrated platelets, his hemoglobin and platelets decreased and lactate dehydrogenase increased following re-transplantation. Hematological evaluation revealed findings consistent with TMA. As soon as TMA was diagnosed, the calcineurin inhibitor (CNI) was changed from tacrolimus to CsA, and fresh frozen plasma (FFP) was given. The patient's platelets gradually increased after the CNI was changed, and no transfusions were needed. Therefore, tacrolimus was suspected as the cause of the patient's TMA. Early diagnosis, switching CNIs, and FFP supplementation allowed the TMA to resolve without the need for plasma exchange.

AB - Thrombotic microangiopathy (TMA) is a rare but potentially lethal complication encountered in solid organ and bone marrow transplant recipients that requires rapid recognition, diagnosis, and initiation of therapy. Several causes have been identified, including viral infections and various medications. We report a case of TMA after living-donor liver transplantation (LDLT). A 60-yearold man underwent LDLT for end-stage liver disease secondary to hepatitis C virus. After 6 months, he required re-transplantation because graft failure was caused by a small-for-size graft. The immunosuppressive regimen for the second transplantation consisted of tacrolimus and prednisolone; cyclosporine (CsA), mycophenolate mofetil, and prednisolone had been used for the first transplantation. Despite multiple transfusions of packed red blood cells and concentrated platelets, his hemoglobin and platelets decreased and lactate dehydrogenase increased following re-transplantation. Hematological evaluation revealed findings consistent with TMA. As soon as TMA was diagnosed, the calcineurin inhibitor (CNI) was changed from tacrolimus to CsA, and fresh frozen plasma (FFP) was given. The patient's platelets gradually increased after the CNI was changed, and no transfusions were needed. Therefore, tacrolimus was suspected as the cause of the patient's TMA. Early diagnosis, switching CNIs, and FFP supplementation allowed the TMA to resolve without the need for plasma exchange.

KW - Calcineurin inhibitor

KW - Living-donor liver transplantation

KW - Thrombotic microangiopathy

UR - http://www.scopus.com/inward/record.url?scp=78149359275&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=78149359275&partnerID=8YFLogxK

U2 - 10.1007/s00540-010-0953-y

DO - 10.1007/s00540-010-0953-y

M3 - Article

VL - 24

SP - 614

EP - 617

JO - Journal of Anesthesia

JF - Journal of Anesthesia

SN - 0913-8668

IS - 4

ER -